Something happened today, that we really would rather not deal with, which may be why the front page makes no mention of it. 1300 people were killed today. Like ripples in a pond, the consequences of their deaths may not reach us right now. Or tomorrow. Or this week. Or even this year. But reach us they will. So it's best not to look away. I am of course referring to the sarin gas attacks in the eastern outskirts of Damascus, which happened 24 hours ago. I saw the video footage. I can spare you the unpleasantness of looking at it.
The most comprehensive link showing the evidence for the East Ghouta sarin gas attacks is this one, EA World View. It collects and tries to corroborate the never-ending stream of bulletins and stories coming out of Syria, and it's done a good job so far as I've seen. Some dKos members will want of course just to dismiss EAWV as a neocon/neoliberal/bearer-of-uncomfortable-tidings site and look away. Don't. WAVW is not the source for the videos on that page. The source is the Syrian cameramen who recorded the footage shown there.
I took the trouble to view them. Well, enough of them. The videos described as showing dead bodies lacking physical trauma are exactly that. Bodies of young people, dead, but not showing any signs of physical trauma. And the videos of the injured being treated, well, they would be pretty hard to fake.
The victims have trouble breathing, not for any irritation or inflammation of their lungs, but because their chest muscles and diaphragms are spastic. A classic sign of nerve trouble. The cameraman records, for two patients, as the medic holds an eye open to show their constricted pupils. Again, that is a classic sign of sarin poisoning. As are the convulsions you will see in some of the patients.
The treatment to which they are subjected, again, matches sarin. The medics strip them as much as they can, to wash the sarin off their skin, irrigate their eyes with sterile water, and inject them with atropine.
Adverse reactions to atropine include ventricular fibrillation, supraventricular or ventricular tachycardia, dizziness, nausea, blurred vision, loss of balance, dilated pupils, photophobia, dry mouth and potentially extreme confusion, dissociative hallucinations and excitation especially amongst the elderly. These latter effects are because atropine is able to cross the blood–brain barrier. Because of the hallucinogenic properties, some have used the drug recreationally, though this is potentially dangerous and often unpleasant. [Wikipedia]Two of the children in the video footage are lucky enough to be treated successfully enough to demonstrate those signs for your edification. A little boy has to be caught by the medic because he launches himself sideways out of vertigo. And a little girl has a full on panic attack. Atropine is a hell of a drug. It would take a special class of sadistic SOB to inject the stuff into a child who does not need it.
One infant is not so lucky. You can see him in the beginning of one clip, still writhing. At the end, a medic is trying to give him artificial respiration, because he has stopped breathing. The boy is a ridiculously short chopper flight away from an Israeli hospital, one that is already treating injured Syrians. If not for, um, certain complications, he would be fine right now. Instead, he is dead.
By my eyeball estimate, he matches my firstborn's age closely.
I am writing this description to spare you the experience of watching for yourself. Just understand that a city in Syria was attacked with sarin gas today. And 1300 are dead.